North Carolina, 2006

Hail in North Carolina, May 14, 2006

May 14, 2006 · NWS RAH · 6 events in 6 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 3:05 PM EST, 10 minutes earlier.

Area forecast discussion, May 14, 3:05 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 5:07 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 2:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             RICHFIELD               35.47N 80.26W
05/14/2006  E2.50 INCH       STANLY             NC   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL REPORTED NEAR RICHFIELD.

&&

BSD
Local storm report, May 14, 2:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             RALEIGH                 35.81N 78.64W
05/14/2006  E1.00 INCH       WAKE               NC   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED AT HODGE AND MINGO
            BLUFF RD.

&&

BSD
Local storm report, May 14, 2:47 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FUNNEL CLOUD     3 WNW DURHAM            36.01N 78.93W
05/14/2006                   DURHAM             NC   EMERGENCY MNGR

            REPORTED FUNNEL CLOUD AT ERWIN AND CORNWALL RD. NEAR
            DURHAM AND ORANGE COUNTY LINE.

&&

BSD
Local storm report, May 14, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 E SEAGROVE            35.54N 79.72W
05/14/2006  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            PENNY HAIL REPORTED AT BERNEY RD. BETWEEN HWY 134 AND NEW
            HOPE CHURCH RD.

&&

BSD
Local storm report, May 14, 3:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             8 N TROY                35.48N 79.89W
05/14/2006  E1.75 INCH       MONTGOMERY         NC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED IN MONTGOMERY COUNTY BY
            PUBLIC

&&

REU
Local storm report, May 14, 3:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 E ELDORADO            35.47N 79.99W
05/14/2006  E1.75 INCH       MONTGOMERY         NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN THE TOWN OF ABNER AT HARLEY FARM
            RD. AND ABNER RD.

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Durham

When
May 14, 3:15 PM EST
Where
Durham County, Durham
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -78.917

REPORTED IN WEST DURHAM NEAR DUKE HOSPITAL.

Hail, Guilford

When
May 14, 3:17 PM EST
Where
Guilford County, 3 mi NW of Greensboro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -79.833

REPORTED AT LAKE BRANDT AND HWY 150.

Hail, Granville

When
May 14, 3:20 PM EST
Where
Granville County, 5 mi SE of Creedmoor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -78.617

Hail, Wake

When
May 14, 3:20 PM EST
Where
Wake County, Rolesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.917, -78.467

Hail, Person

When
May 14, 3:45 PM EST
Where
Person County, 7 mi WSW of Roxboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.367, -79.100

REPORTED AT HURDLE MILLS.

Hail, Alamance

When
May 14, 3:55 PM EST
Where
Alamance County, Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -79.433

REPORTED ON WEST OLD ROAD AND LAKE SIDE ROAD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507422, 5507691, 5507692, 5507693, 5507694, 5507695.